ASN 2010: Recent Studies Paint a More Complete Picture of Hyponatremia

Article

Combo therapy with thiazide diuretics may be a major cause of symptomatic hyponatremia, especially in older females with prior cerebrovascular events.

Recent papers characterizing numerous clinical aspects of hyponatremia have focused on efforts to analyze its clinical manifestations, evaluate its incidence and etiology, and study its associated cognitive impairments.

Researchers at the Jeju National University Hospital and Seoul Adventist Hospital in South Korea found in a retrospective review of 68 patients admitted between 2005 and 2009 that sodium concentration was 116.9%uF0B17.1 mEq/L and serum osmolality 247.8%uF0B119.4 mOsm/kg, with no difference in serum concentration according to age group or sex.

Fifty percent of the patients exhibited nausea and vomiting, and 31% showed signs of neurologic complication. These latter patients appeared to have lower serum osmolarity than patients without neurologic symptoms. Thiazide-induced hyponatremia was evidenced in 51.4% of the patient population; most of these were elderly females. In 19 of the thiazide-induced cases, serum was recovered quickly by isotonic fluid infusion. The publishers of this study, titled “Analysis of Characteristics of Hyponatremic Patients Hospitalized Via Emergency Department,” concluded that thiazide diuretics may be a major cause of symptomatic hyponatremia, and should be carefully administered with frequent electrolyte monitoring, especially in older females.

Another study, conducted at the Korean University Anam Hospital and titled “Clinical Features of Hyponatremia: Changes Related to Increasing Use of Thiazide Diuretics,” employed a retrospective cohort approach to examine 322 patients with a mean age of 69.9 years and sodium concentration of 118.9 mEq/L. The most common causes of hyponatremia in this group were thiazide diuretics (37.6%) and syndrome of inappropriate antidiuretic hormone secretion (SIADH) (18.9%). Common manifestations included general weakness (44.4%) and nausea (22%).

The researchers from Anam Hospital concluded that thiazide-derived hyponatremia is on the rise, apparently in tandem with an increase in combination drug therapy that makes use of thiazide agents. Like the earlier cited investigation, they also concluded that thiazide-induced manifestations of hyponatremia in the patient population were most prevalent in elderly females, especially those with histories of cerebrovascular events.

A third study, conducted by investigators at Lenox Hill Hospital in New York, made use of the Mini-Mental Status Exam (MMSE) to assess patients hampered by varying degrees of hyponatremia, before and after serum sodium improvement. Twenty-four hospitalized patients with SNa values %uF0A3 134 mEq/L were included in the investigation.

MMSE exams were repeated in cases where researchers felt SNa levels increased appreciably. Tests were given 72 hours apart and individual questions were altered in instances where the exam was repeated. Pre- and post-SNa improvement MMSE scores were then compared. Eighty-eight percent of the patients increased their MMSE scores following SNa improvement. Of these 21 patients, nine exhibited a 4-10%increase on the exam; eight recorded an 11-20% increase; three had a 21-33% increase, and one patient recorded a 100% score improvement.

Mean serum concentrations for the group were 124.3 mEq/L (SD%uF0B14.4) prior to improvement measures and 133.7 mEq/L (SD%uF0B14.1, p=0.016) following the adjustments. Because the patients showed improved serum concentrations across a wide range, researchers concluded that treatment of hyponatremia at all levels is associated with improved cognitive function. This finding, they said, suggests that careful monitoring of serum sodium levels and efforts to adjust those levels is beneficial for all patients, even in cases of mild hyponatremia.

Related Videos
Vlado Perkovic, MBBS, PhD | Credit: George Institute of Global Health
Elizabeth Aby, MD | Credit: Minnesota Health Fairview
Prashant Singh, MD | Credit: University of Michigan
Video 2 - "Lessons from EXPLORER-HCM: Unveiling CMIs' Potential in oHCM Treatment "
Video 1 - "Novel Cardio Myosin Inhibitors Targeting Obstructive Hypertrophic Cardiomyopathy's Root Cause "
A panel of 5 cardiovascular experts
A panel of 5 cardiovascular experts
Noa Krugliak Cleveland, MD | Credit: University of Chicago
Caroline Sisson, MMS, PA-C: Updates in Pulmonary Function Testing
Ali Rezaie, MD | Credit: X
© 2024 MJH Life Sciences

All rights reserved.